Indiana, 2016Damaging Wind in Indiana, August 14, 2016
August 14, 2016 · NWS PAH · 1 event in 1 county or zone
Numerous thunderstorms occurred along a stationary front that extended from central Indiana southwest across the Lower Ohio River Valley. The storms were fed by a moist southerly wind flow, which averaged around 20 knots at 850 mb.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms occurred along a stationary front that extended from central Indiana southwest across the Lower Ohio River Valley. The storms were fed by a moist southerly wind flow, which averaged around 20 knots at 850 mb. The storms were embedded in southwest mid-level flow ahead of a 500 mb shortwave trough over the southern Plains. One of the storms produced a microburst in the Evansville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 14, 5:52 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 14, 5:52 PM CST, 3 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
652 PM CDT SUN AUG 14 2016
.UPDATE...
Issued at 652 PM CDT Sun Aug 14 2016
Updated the AVIATION discussion for the 00Z TAF issuance.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 129 PM CDT Sun Aug 14 2016
Water vapor imagery shows a nice tropical fetch of moisture from
the Tx Gulf Coast, northeastward into the lower Ohio river valley.
Over the ensuing 24-48 hours, we'll see waves of low pressure
eject and ride along the nearly stationary surface frontal
boundary that extends across SEMO/SRN IL/SWIN, where our current
FFA resides. Model sounding data yields historic 2+" PW's, so
highly efficient pcpn rates will continue to produce heavy, flood
inducing rainfall over the Watch area. These will occur in
"rounds", at least 1 and perhaps 2 rounds per 12 hour time
period. Overall, pops are sharply highest (near certain) in the
heart of the FFA, and taper to lowest chances (still likely),
over our southeastern most counties in the CWA. Likewise, will be
our storm total QPF, as we see an additional 2 to 4" in and near
the Watch area, making for a Storm total of 8-10+" possible,
adjacent/tapering to an additional 1 to 2" forecast amount over
our southeastern counties.
PW's remain high Tuesday, but the surface boundary may be sagging
a little southeastward by then, shifting the axis of rainfall
closer to areas that will not have experienced the higher amounts.
For this reason, collaborative consensus was to hold off on FFA
extension for now, but could see scenario where counties are added
or extended, thru the day Tuesday, in the near future.
Overall, Pops will wind down, though not disappear in entirety,
by Tue night (and beyond), as the boundary begins to disintegrate
and lose identity. PW's finally drop below 2" by midday Wed.
Clouds/convection will make forecast temps tricky, although
overall, we'll see their blanketing impact numbers more seasonal
vs extreme.
.LONG TERM...(Wednesday through Sunday)
Issued at 129 PM CDT Sun Aug 14 2016
Medium confidence in extended but low confidence in rain chances
Wednesday through Friday.
After Wednesday, weak ridging aloft and high pressure at the
surface will be the general consensus of model output for the last
couple days at least. With this scenario, could see diurnal
heating pop off some storms during the daylight hours but have a
difficult time buying into nighttime storms under this synoptic
scale scenario. However confidence does improve with this weekend
pops. An upper level trough will move through this weekend with a
surface reflection as a surface cold front passage. This appears
feasible with high pressure and cooler/drier air in its wake. So
expect a slight warming trend for the latter part of this week.
Then a cooling trend early next week in the cold fronts wake.
However we will expect another round of storms with the frontal
passage for sure.
&&
.AVIATION...
Issued at 652 PM CDT Sun Aug 14 2016
With a frontal boundary stalled in the area combined with deep
tropospheric moisture and periodic impulses of upper level
energy, VFR/MVFR cigs/vsbys and SHRA/TSRA will be common at all
sites through the period. There will be breaks throughout the
period but too difficult to pin down. Variable winds AOB 5 knots
early will gradually become southeast to south AOB 10 knots.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch through Tuesday morning for ILZ075>078-080>089-
092-093.
MO...Flash Flood Watch through Tuesday morning for MOZ076-086-087-100-
107>111.
IN...Flash Flood Watch through Tuesday morning for INZ081-082-085>088.
KY...None.
&&
SHORT TERM...DH
LONG TERM...KH
AVIATION...JPHazardous weather outlook, Aug 14, 7:59 AM CST, 13 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
859 AM CDT SUN AUG 14 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
859 AM CDT SUN AUG 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF THE AREA. REFER TO THE
WATCH PRODUCT FOR DETAILS. HEAVY RAINFALL AND FLOODING FROM
THUNDERSTORMS IS ANTICIPATED TODAY AND TONIGHT. THE AREAS OF
CONCERN WILL CONTINUE TO BE ACROSS SOUTHEAST MISSOURI INTO
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OFF AND ON SHOWERS AND THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
BE LIKELY MONDAY THROUGH TUESDAY MORNING...ESPECIALLY OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...OR
AREAS NORTH AND WEST OF THE OHIO RIVER. THOSE LOCATIONS ARE NOW
IN A FLASH FLOOD WATCH THROUGH EARLY TUESDAY MORNING. PLEASE SEE
THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS.
LOCALLY HEAVY RAIN WILL CONTINUE TO BE THE PRIMARY WEATHER HAZARD
MONDAY AND TUESDAY. OTHERWISE...GENERAL THUNDERSTORMS ARE
FORECAST ACROSS THE AREA DURING THE WEEK. GIVEN THE MARGINAL
SHEAR AND INSTABILITY AVAILABLE...A FEW STORMS MAY APPROACH SEVERE
LIMITS WITH GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
RELAY REPORTS OF FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
OFFICE...OR LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Aug 14, 6:18 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 1 NE MOUNT VERNON 38.33N 88.90W
08/14/2016 M4.75 INCH JEFFERSON IL PUBLIC
2 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO 4.75
INCHES ON NORTHEAST SIDE OF TOWN
&&
SPLocal storm report, Aug 14, 8:17 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
917 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 7 N POPLAR BLUFF 36.87N 90.41W
08/14/2016 M8.75 INCH BUTLER MO TRAINED SPOTTER
4.50 INCHES SO FAR TODAY, WITH 2 DAY STORM TOTAL UP TO
8.75 INCHES.
&&
SPLocal storm report, Aug 14, 9:04 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1004 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 3 W MILLERSVILLE 37.42N 89.85W
08/14/2016 CAPE GIRARDEAU MO BROADCAST MEDIA
COUNTY ROAD 352 IS FLOODED ALONG THE LITTLE WHITEWATER
CREEK.
&&
CWLocal storm report, Aug 14, 9:05 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1005 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 6 SSW SEDGEWICKVILLE 37.43N 89.95W
08/14/2016 BOLLINGER MO BROADCAST MEDIA
COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
CREEK.
&&
CWLocal storm report, Aug 14, 9:06 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1006 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM FLOOD 6 SSE SEDGEWICKVILLE 37.43N 89.86W
08/14/2016 BOLLINGER MO BROADCAST MEDIA
COUNTY ROAD 368 IS FLOODED ALONG THE LITTLE WHITEWATER
CREEK.
&&
CWLocal storm report, Aug 14, 9:14 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 NW POPLAR BLUFF 36.84N 90.50W
08/14/2016 M7.03 INCH BUTLER MO TRAINED SPOTTER
0.85 OF AN INCH PAST HOUR, 3.22 INCHES SINCE MIDNIGHT,
AND 7.03 OVER THE PAST 2 DAYS.
&&
SPThunderstorm Wind, Vanderburgh
- When
- August 14, 9:21 PM CST
- Where
- Vanderburgh County, 3.88 mi SE of Evansville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -87.500
Several tree limbs and a couple small trees were broken, along with some downed power lines. A wooden fence was partially blown down. Some lawn furniture and a trampoline were blown around. Some shingles were blown off a house. The damage occurred on the northwest corner of the interchange of Interstate 69 and Green River Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
- Damaging Winds in Virginia, August 14, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650271.